Chat with 1st for Women:

Please enter your name
Name must contain some letters
Please enter a valid email

Chat with 1st for Women

We're not in the office right now. and we'll call you back.
{{item.value}}
Agent
{{item.displayName}}
typing...
This chat session is no longer active.
Please enter a message
Max length limited to 500 characters

We have not received a response from you in a while. Please respond to keep the chat active. You will be disconnected in {{chatmeControl.ChatMe.userTimeOut}} seconds.

Chat with 1st for Women

We're not in the office right now. Please leave your details here and we'll call you back.

Let us call you back!

Please enter a name
Name must contain some letters
Please enter a contact number
Please enter a valid contact number
Please select a reason

Please select a suitable date and time

Please select a suitable date
Please select a suitable time

Thank You

Thank you for your details, we will contact you shortly!

Reasons why you can't lose weight

Losing weight is hard and keeping it off even harder. We all know that battling the bulge requires discipline and persistence, not forgetting never-ending meal planning and many hours on the treadmill. But what if, despite your best efforts, you're not losing weight?

If your jeans just keep getting tighter and you're too scared to step on the bathroom scale? There are a number of medical reasons why you cannot shed your excess weight or why you're gaining weight for no apparent reason. Here are our top four:

1. Hypothyroidism
An underactive thyroid can slow down your metabolism, which could lead to weight gain. Other symptoms of an underactive thyroid are fatigue, sensitivity to cold, joint pain, hair loss and muscle weakness. If you suspect your thyroid might be underactive, visit your doctor and he/she will run the necessary tests.

2. Prescription medications
There are many medications that can cause weight gain. Some of the more common culprits include birth control pills, steroids, antidepressants, beta-blockers and antiepileptics. If you notice weight gain a few weeks or months after you start taking a new medication, it's advisable to speak to your doctor. Remember that you should never discontinue any medication without the help and advice of a doctor.

3. Stress
Ongoing anxiety can increase your levels of the hormone cortisol, which could lead to an increase in the most dangerous form of fat, abdominal fat. Learning to manage your stress levels will benefit you physically and mentally.

4. Food intolerances
It's estimated that one in 10 people suffer from food intolerances. The most common troublemakers are dairy, gluten, eggs, nuts and even soya. The symptoms of food intolerances include nausea, bloating, gas and, yes, weight gain! If you think that you're intolerant of a certain food, eliminate it from your diet for at least three weeks to see if your symptoms improve.

Final word
The reasons listed above are only the start of a list of factors that could be causing weight gain. If you suspect that your weight problems are medically related your first step should be to make an appointment with your doctor to discuss your concerns. If you've been troubled by unexplained weight gain we certainly hope you find out why and that you're happily reunited with your bathroom scale!

Share this article